Alert archive / Michigan / Red Flag Warnings in 2006
Red Flag Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at May 24, 2006, 11:48 AM EDT for 22 counties in Michigan. It took effect at May 24, 2006, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2006, 11:48 AM EDT (15:48 UTC)
- In effect from
- May 24, 2006, 12:00 PM EDT
- Expired
- May 24, 2006, 7:19 PM EDT
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
All 22 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 3.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2422 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KAPX 241548 RFWAPX RED FLAG WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1148 AM EDT WED MAY 24 2006 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING... .GUSTY SOUTH WINDS AHEAD OF AN APPROACHING FRONTAL BOUNDARY ACROSS THE NORTHERN PLAINS...WILL USHER IN VERY WARM TEMPERATURES INTO THE LOWER 80S. WITH THESE TEMPERATURES IN PLACE AND DAYTIME MIXING...RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT THIS AFTERNOON. MIZ016>036-041-042-250100- /O.NEW.KAPX.FW.W.0006.060524T1600Z-060525T0100Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 1148 AM EDT WED MAY 24 2006 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. WINDS THIS AFTERNOON AND EVENING WILL INCREASE TO BETWEEN 15 AND 20 MPH WITH HIGHER GUSTS. IN ADDITION...TEMPERATURES WILL WARM INTO THE LOWER 80S WITH RELATIVE HUMIDITY VALUES DROPPING BELOW 25 PERCENT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ KAS
1 follow-up statement
000 WWUS83 KAPX 242319 RFWAPX RED FLAG WARNING NATIONAL WEATHER SERVICE GAYLORD MI 719 PM EDT WED MAY 24 2006 MIZ016>036-041-042-250030- /O.CAN.KAPX.FW.W.0006.000000T0000Z-060525T0100Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 719 PM EDT WED MAY 24 2006 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE RED FLAG WARNING. A BROKEN BAND OF SHOWERS HAS MOVED THROUGH NORTHERN LOWER MICHIGAN AND MOISTURE IS ON THE INCREASE. THIS HAS ALLOWED TEMPERATURES TO DROP INTO THE 60S AND LOWER 70S...AND HUMIDITIES TO RISE BETWEEN 35 AND 55 PERCENT ACROSS MOST OF THE REGION. ALSO...WINDS HAVE SUBSIDED TO THE 5 TO 15 MPH RANGE...WITH ONLY A FEW GUSTS AROUND 20 MPH REMAINING. CRITICAL FIRE WEATHER CONDITIONS HAVE ENDED. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ SMD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 24, 10:39 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 24, 10:39 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1039 AM EDT WED MAY 24 2006 .UPDATE...SURFACE/RUC/SATELLITE ANALYSIS THIS MORNING CONTINUES TO SHOW A BAND OF HIGH TO MID LEVEL CLOUDS SLOWLY EXITING NORTHEAST AND EASTERN UPPER MICHIGAN. BEHIND THESE CLOUDS...SKIES HAVE CLEARED OUT TO YIELD PARTLY TO MOSTLY SUNNY SKIES. A SECOND BAND OF HIGH TO MID LEVEL CLOUDS...ASSOCIATED WITH WAA AHEAD OF THE APPROACHING BOUNDARY...STRETCHES FROM WESTERN UPPER MICHIGAN...SOUTH THROUGH EASTERN WISCONSIN AND WILL SLOWLY WORK TOWARDS THE AREA THIS AFTERNOON. SOME SHOWERS HAVE BEEN SEEN ACROSS EXTREME SOUTHEASTERN WISCONSIN UNDERNEATH THIS BAND OF CLOUDS. THIS BAND OF SHOWERS SEPARATE DRIER AIR (DEWPOINTS IN THE MID TO UPPER 30S) FROM MORE MOIST AIR (DEWPOINTS IN THE UPPER 40S TO LOWER 50S). OTHER SHOWERS AND EVEN SOME THUNDERSTORMS CONTINUE TO MOVE OUT ACROSS LAKE WESTERN LAKE SUPERIOR. WITH A VERY SLOW INCREASE IN LOWER LEVEL MOISTURE EXPECTED THIS AFTERNOON...CLOUDS MAY INITIALLY BEGIN TO FALL APART AS THEY BEGIN TO CROSS LAKE MICHIGAN. EXPECT SKIES TO BE PARTLY TO MOSTLY SUNNY FOR THIS AFTERNOON. WILL KEEP POPS IN FOR LATE AFTERNOON ONLY AROUND MANISTEE...AS THEY WILL BE ON THE NORTHERN FRINGE OF THE SHOWER ACTIVITY BEGINNING TO CROSS LAKE MICHIGAN. THIS ACTIVITY WILL REMAIN WELL TO THE SOUTH OF TRAVERSE CITY. WITH SUNNY SKIES THIS MORNING AND 850MB TEMPS OFF APX SOUNDING THIS MORNING OF +11C WILL INCREASE TEMPS A FEW DEGREES WITH MAX TEMPERATURES TOPPING OUT IN THE MIDDLE TO UPPER 70S. TRAVERSE CITY HAD ALREADY REACHED 68 DEGREES BY 10 AM THIS MORNING. ZONES ALREADY OUT. MARINE...WILL PUT UP SMALL CRAFT ADVISORIES FOR THE LAKE MICHIGAN SHORELINE FROM MANISTEE...NORTH TO THE STRAITS...AS WINDS WILL BE INCREASING AND COMBINED WITH COASTAL CONVERGENCE...WILL PRODUCE GUSTY CONDITIONS THE REST OF THE DAY. KAS && .PREV DISCUSSION ISSUED AT 409 AM EDT WED MAY 24 MIDNIGHT SURFACE ANALYSIS SHOWED HIGH PRESSURE SOUTHEAST OF THE STATE ACROSS THE PANHANDLE OF WV. 997MB LOW OVER THE DAKOTAS WITH A TRAILING COLD FRONT TO THE SOUTH...AND AN AXIS OF 60+ DEW POINTS AHEAD OF IT STRETCHING INTO SOUTHERN MANITOBA. EXTENSIVE LINE OF THUNDERSTORMS ALONG THE BOUNDARY EARLIER HAS DIMINISHED IN COVERAGE...BECOMING MORE CONCENTRATED ACROSS IA ALONG WITH AN ASSOCIATED OUTFLOW BOUNDARY/BUBBLE HIGH. SHARP MID/UPPER LEVEL RIDGING SEPARATES THE GREAT LAKES FROM CIRCULATION SPINNING ACROSS THE DAKOTAS. 00Z RAOBS SHOWING STEEP LOW/MID LEVEL LAPSE RATES ACROSS THE PLAINS IMPINGING UPON THE WESTERN GREAT LAKES (> 7C/KM 700-500MB). SKIES STARTING CLEAR/PARTLY CLOUDY ACROSS NORTHERN MI EARLY THIS MORNING IN DRY AIR MASS EAST OF RIDGE AXES (< 40 PERCENT 1000-500MB MEAN RH ON 00Z APX/GRB SOUNDINGS)...GOOD DEAL OF CONVECTIVE DEBRIS/WARM ADVECTION MID/HIGH CLOUD SPREADING TOWARD THE FORECAST AREA FROM THE NORTHEAST...ALONG WITH SOME HIGH BASED RADAR RETURNS OUT OF KMQT. SHORT WAVE TROUGH OVER THE DAKOTAS LOOKS LIKE IT HAS STOPPED ITS NORTHWARD MOVEMENT FOR THE MOST PART...WITH HEIGHT RISES ACROSS THE PACIFIC NORTHWEST EVENTUALLY EXPECTED TO PUSH THIS WAVE ON AN EAST-SOUTHEAST TRACK ACROSS THE STATE FOR THE END OF THE WEEK. FORECAST ISSUES IN THE FIRST 12 HOURS OF THE FORECAST WILL DEAL WITH CLOUD COVER EARLY ON...AND ANY PRECIP CHANCES IN DEVELOPING RETURN FLOW AHEAD OF UPSTREAM COLD FRONT. ALSO SOME CONCERN FOR FIRE WEATHER PARAMETERS. CLOUD COVER FIRST ISSUE OF THE DAY...LOOKS LIKE MID DECK WILL OVERSPREAD EASTERN UPPER/MUCH OF NORTHERN LOWER DURING THE MORNING HOURS...THEN PUSH EAST DURING THE AFTERNOON. LOWER LAYERS WILL REMAIN DRY THROUGH MOST OF THE DAY (850-700MB RH BELOW 60 PERCENT)...SO AT THIS POINT NOT EXPECTING CURRENT RADAR RETURNS TO THE NORTHWEST TO AMOUNT TO MUCH OF ANYTHING REACHING THE GROUND. BEYOND THAT...WARM/MOIST AIR ADVECTION CONTINUES INTO THE WESTERN LAKE AHEAD OF COLD FRONT FORECAST TO REACH THE MISSISSIPPI RIVER BY EVENING. ALTHOUGH MUCH OF THE CONVECTIVE ACTION EXPECTED TO BE ALONG THIS BOUNDARY LATER THIS AFTERNOON...LOW LEVEL THETA-E ADVECTION AND MARGINAL ELEVATED INSTABILITY (925-850MB MUCAPE IN THE 500 J/KG VICINITY) WILL PROBABLY ALLOW FOR SCATTERED SHOWERS/ THUNDERSTORMS AHEAD OF THE MAIN CONVECTION...SOME OF WHICH COULD REACH FAR SOUTHWEST PORTION OF THE FORECAST AREA BY LATE AFTERNOON. AS FAR AS FIRE WEATHER IS CONCERNED...AN EXPECTED RETURN OF SOME SUN THIS AFTERNOON WILL PUSH TEMPERATURES WELL INTO THE 70S. DEW POINTS WILL RECOVER WITH SOUTHERLY RETURN FLOW...BUT LIKELY ONLY INTO THE 40S BY LATER AFTERNOON. THIS COULD PUSH MINIMUM RH VALUES BELOW 30 PERCENT DURING THE AFTERNOON...DEPENDING ON DEGREE OF MOISTURE RETURN AND IF TEMPERATURES ARE LIMITED BY UPSTREAM DEBRIS CLOUDINESS. WINDS WILL ALSO INCREASE FROM THE SOUTH/SOUTHWEST AS WELL AS GRADIENT TIGHTENS UP...ESPECIALLY ACROSS EASTERN UPPER/NORTHWEST LOWER WITH STRONGER (20-25KT) WINDS IN MIXED LAYER CONTRIBUTING TO GUSTINESS. SO THERE IS SOME CONCERN A FEW LOCALES COULD REACH RED FLAG CRITERIA...ESPECIALLY IF DEW POINTS STRUGGLE TO RECOVER ABOVE 45F. NOT PLANNING ON ISSUING ONE AT THIS JUNCTURE... BUT WILL BE SOMETHING TO WATCH. JPB LONG TERM...LOOKING AT THE MODELS THE THREE MODELS (GFS/NAM-ETA/NAM-WRF) ARE IN PRETTY GOOD AGREEMENT THROUGH THE 84 HOUR PERIOD. SINCE THE NAM/WRF LOOKED GOOD YESTERDAY, WILL LEAN TOWARD THAT WITH A BLEND OF THE MAV AND MET NUMBERS FOR TEMPERATURES. TONIGHT...THE MAIN ACTION STILL LOOKS LIKE IT IS TO THE WEST, BUT WITH THE RETURN FLOW, THE SFC MOISTURE WILL INCREASE AND THE 700-500 MB LAPSE RATE MAX MAKES IT INTO THE REGION. EXPECT THAT WITH THE WEAK ISENTROPIC LIFT THAT A CHANCE OF SHOWERS, AND POSSIBLY THUNDER IS NOT OUT OF THE QUESTION. THURSDAY...THE 500 MB LOW APPROACHES THE REGION WITH THE SFC LOW TO THE WEST OF LAKE MICHIGAN. MOISTURE AT 850 MB INCREASES INTO THE 70-80% RANGE. LOOKS LIKE THAT AS THE COLD POOL MOVES OVER THE REGION THAT DIURNALLY DRIVEN CLOUDS AND RAIN SHOWERS WILL BECOME PREVALENT. THE MET NUMBERS ARE IN THE MID 70S WHILE THE MAVS ARE A BIT MORE CONSERVATIVE AS THE CLOUDS AND LIGHT RAIN WILL KEEP THE TEMPERATURES DOWN A BIT. NOT TO MENTION THAT THERE WILL BE A NE FLOW, SO LIGHT CAA WOULD BE EXPECTED AT THE SFC. THURSDAY NIGHT...THE SFC AND 500 MB LOW BEGIN TO STACK UP OVER LOWER MICHIGAN. THIS ALLOWS WEAK DYNAMIC LIFT, WITH WEAK INSTABILITY. SO WILL GO WITH A CHANCE OF RAIN SHOWERS. THE 500 MB LOW LOOKS TO BE FILLING AS WELL. FRIDAY...THE LOW TRACKS TO SE AND WITH IT THE RAIN BEGINS TO SINK TOWARD THE SE AS WELL. BY THE EVENING THE RAIN SHOULD BE OUT OF THE REGION AS THE LOW IS OVER PENNSYLVANIA. THE MET AND MAV NUMBERS ARE ABOUT 10 DEGREES LOWER TODAY THAN YESTERDAY WHICH COMES AS NO SURPRISE AS THE LOW GOES OVERHEAD. SATURDAY AND BEYOND...HIGH PRESSURE MOVES IN ON SATURDAY AND THE. PRELIMINARY LONG RANGE MODELS LOOK LIKE THE GOING FORECAST IS CLOSE. LUTZ && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 24, 6:07 AM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 607 AM EDT WED MAY 24 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-251015- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5 NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- LAKE HURON 5 NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT MI EASTWARD BEYOND 5 NM OFF SHORE TO US-CANADIAN BORDER- LAKE HURON/PRESQUE ISLE LT. TO ALABASTER MI EASTWARD BEYOND 5 NM OFF SHORE TO US-CANADIAN BORDER- GRAND TRAVERSE BAY/GRAND TRAVERSE LIGHT TO NORWOOD MI- SEUL CHOIX POINT TO 5 NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5 NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- MANISTEE TO SLEEPING BEAR POINT MI- LAKE MICHIGAN/MANISTEE MI TO 5 NM WEST OF MACKINAC BRIDGE TO SEUL CHOIX BEYOND 5 NM OFFSHORE- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER/POINT IROQUOIS TO EASTERN POTAGANNISSING BAY- CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX- LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE- KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE- ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 607 AM EDT WED MAY 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON... LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN TONIGHT ACROSS NORTHERN LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN THURSDAY AND THURSDAY NIGHT. THEN...THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Red Flag Warnings in Michigan, 2006Every red flag warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.